Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 27, 2018, 5:24 PM CDT for Gogebic County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2018, 5:24 PM CDT (22:24 UTC)
- Expired
- Aug 27, 2018, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gogebic County, MI
The radar
The Marquette radar (KMQT), 172 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:17 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 27, 3:17 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Marquette MI 417 PM EDT Mon Aug 27 2018 .SHORT TERM...(Through tonight) Issued at 345 PM EDT MON AUG 27 2018 Clusters of thunderstorms have developed across central MN, with another area of thunderstorms stretching from western MN southward into NW IA. All of this activity will track northeastward, with the first batch reaching the western U.P. as early as around 22Z, although the bulk of it should hold off until closer to 23Z - 00Z. While the severe threat will be highest in the western to south-central portions of the U.P., the highest rainfall amounts are expected to fall in the western areas into the Keweenaw Peninsula. Essentially, the parameters for severe potential are at their highest where there has been plenty of clearing in the south-central, allowing for the instability to rise throughout the day. The primary severe threat will be gusty to perhaps damaging winds, with hail as the secondary threat. Although the tornadic risk is low, it is worth noting that it is a non-zero threat. IF anything spins up, it would be isolated, short-lived, and weak in nature. As the night progresses, the concern will become increasingly focused on the flooding potential, especially where the highest amounts of rain have already fallen this weekend into this morning. As a result of rain that has already fallen, the flash flood guidance is lower in some of these locations, with spots in the west less than 2 inches for a 6-hour period, which is not out of the question for this evening. With the loss of diurnal heating, and therefore decreased instability, the severe threat will wane as the night wears on and as the convection progresses eastward. Behind the convection tonight, look for LL stratus to linger into the early morning hours, with some showers possible as the upper trough axis inches closer to the northern Great Lakes region. Low temperatures tonight will be cooler on the backside of the convection, with 50s in the western U.P., and 60s across the south and east where the warmer air will be slower to exit. .LONG TERM...(Tuesday through Monday) Issued at 330 PM EDT MON AUG 27 2018 The front/trough will be over or very near S-central to eastern Upper Michigan Tue. Models suggest a thunderstorm complex forming upstream and rolling into or just SE of the S-central and E Tue afternoon into the evening. Depending on the track of the potential complex, could see strong storms and heavy rainfall over the affected areas. This will have to be fine tuned later tonight into Tue afternoon. Wed will be notably cooler with gradually clearing skies. Highs will be in the upper 50s near Lake Superior to the mid 60s S. Temps will warm back closer to normal Thu and Fri. Next chance of precip is as a trough moves through Fri into Sat, then another chance early next work week. Can't get too specific at this point given limited confidence, especially for next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 138 PM EDT MON AUG 27 2018 Challenging forecast for this TAF period as convection will be developing in the Central Plains and approach the Upper Peninsula this evening. While there is some uncertainty in the severity by the time the cluster reaches the terminals, there is certainty that impacts are to be expected to aviation interests by around 00Z at KIWD, and within a couple of hours after that at the other two terminals. Expected impacts include reduced ceilings and visbys due to the convection, with lingering reductions in categories behind it from lingering lower-level moisture. Look for winds initially out of the southwest this afternoon to become highly erratic in and around thunderstorms, followed by a quick turn from out of the north to northeast overnight. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 330 PM EDT MON AUG 27 2018 Winds will gust up to 20 knots tonight into early Wednesday behind a cold front and weak low pressure system. Light winds are then expected until Friday and Saturday when gusts to 25 knots are possible. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 10 PM EDT this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...lg LONG TERM...Titus AVIATION...lg MARINE...Titus
Hazardous weather outlook, Aug 27, 2:50 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 350 PM EDT Mon Aug 27 2018 MIZ001>007-009>014-084-085-282000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Severe thunderstorms are possible this evening into tonight with hail and damaging wind being the main threats. Heavy rain is likely with stronger storms tonight, which may lead to flash flooding where more persistent thunderstorms occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible through Tuesday night, mainly in the evening and early overnight south central and east. A high swim risk is expected on Tuesday for the Lake Michigan beaches of Schoolcraft County. Thunderstorms return to the forecast Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-282000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are this evening into tonight. Some storms may be severe and could contain high winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible into Tuesday night. Thunderstorms return to the forecast Friday afternoon into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-282000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 350 PM EDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected late this evening into tonight. Some storms may be strong to severe and could contain large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible through Tuesday night. Thunderstorms return to the forecast Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Titus
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:00 AM CDT | Beach Hazards Statement | MQT | Schoolcraft | 18 hr |
| Aug 27, 5:10 PM CDT | Special Marine Warning | MQT | 65 min | |
| Aug 27, 5:16 PM CDT | Special Marine Warning | MQT | 29 min | |
| Aug 27, 6:12 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 28 min |
| Aug 27, 6:17 PM CDT | Special Marine Warning | MQT | 88 min | |
| Aug 27, 6:53 PM CDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 67 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.